Illinois, 2011

Dense Fog in Illinois, September 23, 2011

September 23, 2011 · NWS PAH · 19 events in 19 counties and zones

Due to slowly clearing skies and nearly calm winds, widespread dense fog formed across southern Illinois. Visibility was at or below one-quarter mile.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Due to slowly clearing skies and nearly calm winds, widespread dense fog formed across southern Illinois. Visibility was at or below one-quarter mile. A weak surface high pressure ridge over the Mid-Mississippi Valley provided the light winds and clearing skies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 12:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 12:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CDT FRI SEP 23 2011

.DISCUSSION...
PATCHY DENSE FOG IN OUR NW CORRIDOR IS PRETTY NARROW IN SCOPE AT
LEAST RIGHT NOW. NOTICE JUST TO THE WEST IS 10SM VSBYS IN LIGHT
FLOW REGIME...SO WILL MONITOR AWHILE LONGER BEFORE DECIDING ON
HEADLINE OR NO. FOR NOW...WILL ISSUE INTERIM/TRANSITORY SPS...BUT
ACKNOWLEDGE SHORT FUSE ADVISORY MAY BE WARRANTED FOR NARROW
CORRIDOR IN NW 1/3-1/2 OF FA.

OTHERWISE UPPER TROF MOVING THRU WILL KEEP POPS GOING TIL ITS
PASSAGE...WHICH SHOULD BE BY MID MORNING. AFTER THAT WE GET INTO
THE CYLCLONIC COLD POOL FLOW...WHICH WILL LEAD TO INSTABILITY PM
CLOUDS/SMALL CHANCE OF SHOWERS.

THIS SMALL CHANCE WILL AMPLIFY TONIGHT-TOMORROW THRU SUNDAY AS
ADDITIONAL ENERGY PINWHEELS AROUND THE DEEPENING UPPER LOW
SPINNING OVER THE MID-UPPER MS RIVER VALLEY THROUGH THE WEEKEND.
IT WILL INCLUDE A CHANCE OF THUNDER AS THE ATMOS DESTABILIZES IN
THE WARM SIDE (LOW LEVEL SLYS) OF THE SLIGHTLY WESTWARD
MEANDERING LOW.

DRY AIR FINALLY WORKS IN EARLY NEXT WEEK AS THE UPPER LOW BEGINS
TO SCOOT NORTHEASTWARD ACROSS THE LAKES. THIS WILL LEAD TO A DRIER
NWLY FLOW FOR US WITH TEMPS MODERATING THRU NEXT WEEK.

&&

.AVIATION...
RAIN SHOWERS WILL GRADUALLY TAPER OFF FROM WEST TO EAST. TAIL END
OF THE ACTIVITY COULD BECOME INCREASINGLY MIRED IN MVFR CEILINGS
AND VISIBILITIES AT KEVV/KOWB. AS THE RAIN DEPARTS...A BAND OF IFR
CEILINGS IS EXPECTED. THESE LOW CEILINGS STAND THE BEST CHANCE OF
CLEARING AT KCGI AND PERHAPS KPAH LATE...LEADING TO THE
DEVELOPMENT OF DENSE FOG BY DAYBREAK...ESPECIALLY AT KCGI. ANY
LINGERING LOW CLOUDS AND/OR FOG WILL CLEAR THE REGION BY MID
MORNING...LEADING TO VFR CONDITIONS THE REMAINDER OF THE DAY.
SCATTERED TO BROKEN VFR STRATOCUMULUS SHOULD DEVELOP ACROSS THE
AREA BY MIDDAY INTO THE AFTERNOON. NORTH/NORTHWEST WINDS WILL PICK
UP TO 5 TO 10 KNOTS BY AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 23, 2:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT FRI SEP 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
322 AM CDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG COULD BE LOCALLY DENSE IN PATCHES EARLY THIS
MORNING...MAINLY OVER WESTERN REACHES OF THE QUAD STATE...IN
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 23, 1:08 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CDT FRI SEP 23 2011

ILZ075>078-080>094-INZ081-082-085-086-KYZ003>005-007-010-014-
MOZ076-086-087-100-107>112-114-231200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...
MARION...MORGANFIELD...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
208 AM CDT FRI SEP 23 2011

...LOCALLY DENSE FOG POSSIBLE OVERNIGHT...

WITH SLOWLY CLEARING SKIES AND NEAR CALM WINDS PUSHING ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AREAS OF FOG WILL FORM
AND SPREAD ACROSS THE AREA.

SOME OF THIS FOG MAY BECOME LOCALLY DENSE...WITH VISIBILITIES
OCCASIONALLY FALLING BELOW ONE QUARTER OF A MILE AT TIMES.

AT THIS TIME...THE BEST COVERAGE OF FOG WILL LIKELY REMAIN ALONG
AND WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS...AND ALONG AND
NORTHWEST OF INTERSTATE 55 AND HIGHWAY 60 IN SOUTHEAST MISSOURI.
FURTHER TO THE EAST...THE FOG WILL BECOME MORE PATCHY FOR
TRAVELERS CROSSING THE WABASH RIVER IN SOUTHWEST INDIANA AND
ACROSS THE OHIO RIVER INTO WEST KENTUCKY.

IF YOU DO PLAN TRAVEL OVERNIGHT...BE AWARE THAT DRAMATIC CHANGES
IN VISIBILITY MAY OCCUR ON THE ROAD AHEAD WHERE FOG IS PREVALENT.

TRAVEL ACCORDING TO THE WEATHER CONDITIONS. USE YOUR HEADLIGHTS...AND
LEAVE PLENTY OF DISTANCE BETWEEN YOU AND OTHER DRIVERS...AS THEY
MAY BE DRIVING NEAR THE CENTER LINE OF THE ROADWAY...STOPPED OR
BARELY MOVING.

IF THE FOG IS TOO DENSE...PULL OFF THE ROADWAY AND STOP. DO NOT
DRIVE AT 5 TO 10 MPH. BE SURE TO USE YOUR TURN SIGNAL LONG BEFORE
YOU TURN...AND BRAKE EARLY ENOUGH WHEN APPROACHING A STOP IN
ORDER TO ALERT OTHER DRIVERS OF YOUR INTENTIONS.

BE SURE TO WATCH YOUR SPEED...AS DENSE FOG CAN OBSCURE VISUAL
LANDMARKS THAT HELP YOU JUDGE HOW FAST YOU ARE TRAVELING ON THE
ROAD AND YOUR DISTANCE FROM OTHER DRIVERS.

THE FOG SHOULD GRADUALLY LIFT AND DISSIPATE AFTER DAYBREAK.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 23, 4:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343682, 343683, 343684, 343685, 343686, 343687, 343688, 343690, 343691, 343692, 343693, 343694, 343695, 343696, 343697, 343698, 343699, 343700, 343701.